Just three drugs are responsible for a third of all serious adverse reactions among the elderly. The drugs - warfarin, insulin and digoxin - were 35 times more dangerous than the other 41 drugs identified as being likely to be hazardous to older people.
The three drugs accounted for 59,000 of the 177,000 cases of adverse drug reactions among older people that are reported by hospital emergency departments across America every year. Bleeding was the most common reaction to warfarin, while hypoglycemia - resulting in seizures or unconsciousness - was the reaction to insulin in almost every case.
The drugs feature in the Beers list, which documents every major drug group that is known to be potentially dangerous to the elderly. Researchers who studied the findings reckon that even small changes to the prescriptions, and the way the drugs are monitored, could reduce the numbers who are regularly harmed by the drugs.
The figures are merely the tip of a large iceberg, and include only those adverse reactions that resulted in hospital treatment.
(Source: Annals of Internal Medicine, 2007; 147: 755-65).